My girlfriend has had some issues in her life as of late that have caused some depression. She has been taking St. John’s Wort, and it makes a noticeable difference in her personality. Recently though, a friend of hers told her that SJW has been shown to cause Gastro-Intestinal bleeding. Does anyone have any information to either support or dubunk this statement?
St John’s Wart is an SSRI, just like Prozac. Yes, using it for more than a few weeks causes very weird personality changes and other side effects (loss of balance, inability to orgasm, etc). Get her off of this stuff.
Check with a doctor, or have your girlfriend check with her doctor. Do NOT rely on the well-intended but not-necessarily-well-informed opinions cited here.
Also, in taking herbal medication or prescription medication, as with anything (including, walking out your front door in the morning), there are elements of risk.
This can link you to further info: http://www.straightdope.com/ubb/Forum3/HTML/003793.html
Cite? I didn’t think so.
This is total BS. I’ve been taking SJW for about 6 months and seen to have the same personality (albeit a little cheerier), haven’t had any balance problems, and I orgasm just about every day.
A few tidbits from the SJW FAQ :
Cite? With pleasure.
Authors: Linde K, Ramirez G, Mulrow CD, Pauls A, Weidenhammer W, Melchart D;
Title: St John’s wort for depression–an overview and meta-analysis of randomized clinical trials.; Journal: British Medical Journal 313(7052), 253-258 (1996)
As to the question in the OP about gastrointestinal irritation, it has been reported in 0.6% of people taking SJW.
While considered a “dietary supplement” in the U.S., SJW has a long track record in Europe and is the #1 prescribed anti-depressant in Germany, with over 66 million doses taken in 1994 alone.
dlv’s response to this question was baseless, irresponsible tripe. If you’re going to respond to a medical question, it’s best not to make up the answers off the top of your head.
Keep in mind a few things:
- NEVER take St. Johns Wort with another ant-depressant.
2, St. Johns Wort is suitable for mild depression, but in a clinical depression (like I have) one should seek professional help.
St. Johns Wort can make you more sensitive to sunlight, if you are fair skinned take extra precautions.
Any herbal remedy can have dangerous side effects just like their prescription cousins. Most prescriptions have an organic basis, not all but most.
Otherwise St. Johns Wort is a safe alternative for most people.
My first major depression I did a lot of studying on this as I was desparate for help, and it was one thing I could do to start helping myself.
Dex’s advice is best – see a doctor.
Just because Congress was stupid enough to say the FDA can’t regulate stuff like this doesn’t make it automatically safe (or even that it does anything).
Here is one short article on St. John’s Wort that explains its status:
I agree with the advice to see a doctor when seeking treatment for depression. I do take issue with St. Johnswort being labelled as quackery. As an initial therapy for mild to moderate depression, it has had excellent results, with less side effects than the standard prescribed medications. Clinical trials in the US are now being conducted; it should take about five years to have that conclusive evidence. Many valid studies have already been done in Europe.
Ask your doctor to look up the information for this herb. It is readily available to medical professionals. Encourage them to be able to advise you of all of your treatment options.
One thing also to remember is that antidepressents are not uppers. They are mood stabilizers.
If you aren’t having symptoms of depression taking Prozac or SJW or whatever won’t do a thing to you.
I need to qualify my statement by saying it will still produce side affects, if any, but won’t elevate your mood if you are not depressed.
About two years ago I had problems at work and was deeply in debt. I felt so low I had no energy. I finally went to the HMO psychiatrist. I asked him about St. John’s wort. He said “St. John’s wort is for rich people who get their BMW’s scratched. I recommend Prozac.” It did not take my personality away. It gave it back to me. I have heard of sexual dysfunction as a result, but I have had no problem. The opposite is true. I was getting none depressed, I am getting some now.
Dude, just tell her to start smoking pot and having sex more often. It makes a big difference in the say you see life.
Or you can put her on a different herbal drug and make her see a doctor…